I recently treated an obese white man, aged 29 years, who reported waking to a bloody nose and blood-soaked pillow two times in the past year. He was taking acetaminophen for headache and ibuprofen for chronic neck and back pain.

His prothrombin time [PT], partial thromboplastin time [PTT], complete blood count, and international normalized ratio were all normal. His alanine aminotransferase [ALT] was 105 units/L; other liver function tests were unremarkable. A hepatitis C antibody test is pending.

The man, who has had tattoos since the 1980s, has no history of trauma or nose-picking and uses a high-humidity furnace at home. I suspect fatty liver. Is this a reasonable diagnosis? — Todd W. Christie, PA-C, Miamisburg, Ohio

Fatty liver manifests as hepatomegaly and mildly increased amino­transferase levels. Acetaminophen is a common culprit. Although ALT is more specific to the liver than is aspartate aminotransferase, one would expect elevation of both enzymes in liver disease.

Elevation of a single liver enzyme is often sporadic and will not be found on repeat testing. Coagulopathy caused by liver disease invariably results in prolonged PT and PTT. A common but easily missed etiology of spontaneous bleed with normal PT, PTT, and platelets is von Willebrand disease. The bleeding time will be prolonged. Aspirin and aspirinlike products will increase risk of spontaneous yet mild bleeds. This effect may be enhanced with certain dietary products, such as grapefruit. — Claire Babcock O’Connell, MPH, PA-C (172-2)


These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a clinical question, submit it here.